Nevada, 2007

Dust Storm in Nevada, August 31, 2007

August 31, 2007 · NWS REV · 1 event in 1 county or zone

Heavy rainfall occurred across the eastern Sierra and western Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Heavy rainfall occurred across the eastern Sierra and western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 1:00 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT FRI AUG 31 2007

.SHORT TERM...
STATIONARY CONVERGENCE ZONE SET UP ACROSS THE SIERRA NEAR TAHOE INTO
WESTERN NV THIS MORNING BETWEEN STRONG HIGH PRESSURE ACROSS THE
SOUTHWEST AND A SHORTWAVE MOVING INTO PACNW COAST. THIS HAS RESULTED
IN AREAS OF STRONG THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80
WHERE BEST HEATING HAS OCCURRED. EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE NORTH OF INTERSTATE 80 THROUGH THIS EVENING WITH ISOLATED
STRONG STORMS PRODUCING LOCALLY HEAVY RAIN AND POSSIBLY SOME HAIL.
WILL HAVE TO WATCH FOR TRAINING CELLS THAT COULD PRODUCE FLASH FLOOD
CONDITIONS IN STEEPER TERRAIN. ELSEWHERE ACROSS NORTHEAST CA AND
WESTERN NEVADA ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THIS EVENING.

12Z SOUNDING FROM RENO THIS MORNING INDICATED VERY UNSTABLE AND
MOIST AIRMASS. UPPER WINDS HAVE INCREASED SO THUNDERSTORM MOVEMENT
HAS BEEN FAIRLY UNIFORM AROUND 20KT FROM THE SOUTHWEST. EVEN WITH
MODERATE MOVEMENT OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...EXPECT STRONGER STORMS TO PRODUCE LOCALLY BRIEF HEAVY
RAIN. WILL CLOSELY MONITOR HAWKINS AND ANGORA FIRE BURN AREAS FOR
FLASH FLOODING POTENTIAL WHERE LESS THAN ONE THIRD INCH IN AN HOUR
COULD CAUSE PROBLEMS.

FOR SATURDAY SOUTHWEST WINDS ALOFT ARE STRONG ENOUGH NORTH OF
TAHOE/RENO AND INTERSTATE 80 TO LIMIT CONVECTION TO MAINLY TO THE
SOUTH AND EAST OF I-80 AND SOUTH OF TAHOE...WHERE WEAKER WINDS ALOFT
WILL COMBINE WITH CONTINUED MODERATE INSTABILITY AND AMPLE MOISTURE
FOR AT LEAST ISOLATED CONVECTION.

SUNDAY AND MONDAY CONVECTION SHOULD BE LIMITED TO THE MONO-MINERAL
CONVERGENCE ZONE AS DRIER SOUTHWEST FLOW ALOFT SPREADS SOUTH ALONG
THE SIERRA AND ACROSS MUCH OF WESTERN NV. MONDAY A DEEP TROUGH
APPROACHES THE WEST COAST WHICH WILL RESULT IN GUSTY WINDS ALONG
NORTH OF INTERSTATE 80 AND MORE STABLE...DRY CONDITIONS IN THAT AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH MONDAY BEFORE
COOLING ON TUESDAY. WHILE OVERNIGHT LOWS WILL VARY FROM 5 TO 12
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...DAYTIME HIGHS WILL
REMAIN A GOOD 10 DEGREES ABOVE NORMAL VALUES FOR EARLY SEPTEMBER. JAH

.LONG TERM...TUESDAY THROUGH FRIDAY...
DRY COLD FRONT PASSAGE STILL ON TRACK FOR TUESDAY ALTHOUGH LATEST
MEDIUM RANGE GUIDANCE POINTS TOWARD A MORE MODEST AND SHORT LIVED
COOLING AS CENTER OF UPR LOW FILLS AS IT MOVES ACROSS THE NWRN
US...WITH RIDGE REBUILDING OFF THE WEST COAST AND SPREADING INTO
CA-NV BY LATE NEXT WEEK. NO PRECIP IS EXPECTED DURING THE EXTENDED
PERIOD.

TEMPS WILL BEGIN TO DECREASE ON TUESDAY AS FRONT APPROACHES AND
MOVES THRU THE REGION WITH WIND GUSTS LIKELY REACHING OR EXCEEDING
30 MPH IN MOST AREAS. WEDNESDAY SHOULD BE THE COOLEST DAY NEXT WEEK
WITH LIGHT NE-E FLOW KEEPING VALLEY TEMPS IN THE MID-UPR 80S. A
GRADUAL WARMING TREND WILL THEN RESUME WITH MAX TEMPS REBOUNDING TO
THE LOWER 90S IN THE VALLEYS BY FRIDAY. LIGHT FLOW ALOFT AND DAYTIME
HEATING WILL LEAD TO AFTERNOON CU BUILDUPS IN THE MINERAL-MONO
CONVERGENCE ZONES BOTH THURS-FRI. INSTBY LOOKS MARGINAL FOR TSTM
FORMATION SO THE FORECAST IN THESE AREAS WILL REMAIN DRY FOR
NOW. MJD
&&

.AVIATION...
SHRA/TSRA WITH OCNL MVFR CIGS/VSBY WILL CONTINUE THRU 03Z WITH BRIEF
IFR PSBL IN CORES OF STRONGER CELLS WITH CONVECTIVE OUTFLOW GUSTS TO
35 KT. AFT 03Z...VFR CONDS WITH LIGHT WINDS WILL PREVAIL THRU SAT
MORNING. ISOLD SHRA/TSRA AFT 20Z SAT E OF KTVL-KRNO-GERLACH LINE
WITH OUTFLOW GUSTS TO 35 KT AND OCNL MVFR CIGS/VSBY. MJD
&&

.FIRE WEATHER...
THUNDERSTORMS THROUGH TONIGHT WILL BE WET...HOWEVER STORM MOTION OF
20-25 MPH WILL ALLOW FOR LIGHTNING STRIKES AND POTENTIAL FIRE STARTS
AWAY FROM THE CORES OF THE STORMS. THERE HAS BEEN QUITE A BIT OF
TRAINING OF STORMS OVER MANY AREAS...SO THE FEELING STILL IS THAT
MOST FIRE STARTS WILL RECEIVE RAINFALL AMOUNTS OF .05-.15 INCHES
THROUGH TONIGHT. COVERAGE OF TSTMS IS EXPECTED TO REMAIN ISOLATED
WHICH WILL LESSEN THE FIRE WEATHER THREAT SOMEWHAT.

DRY SOUTHWEST FLOW MOVES ACROSS THE AREA NORTH OF HIGHWAY 50 THIS
WEEKEND BRINGING LOWER DAYTIME HUMIDITIES AND FAIR TO POOR HUMIDITY
RECOVERIES. GUSTY AFTERNOON BREEZES WILL ALSO DEVELOP...BUT WITH 700
MB FLOW AROUND 20 KTS AND SIMILAR TODAY...FEEL THAT GUSTS WILL
GENERALLY BE IN THE 25-30 MPH RANGE WITH ONLY ISOLATED WIND PRONE
AREAS COMING CLOSE TO RED FLAG. SUNDAY THE 700 MB FLOW AND SURFACE
GRADIENT ACTUALLY RELAXES A LITTLE FOR SLIGHTLY LESS WIND.

THE MAIN CONCERN WILL BE MONDAY AND MONDAY NIGHT AS FAR AS WIND AND
HUMIDITY. A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE PAC NW
COAST ON MONDAY WITH STRENGTHENING SURFACE GRADIENT AND 700 MB WINDS
NEAR 30 KTS. STRONG HEATING AND MIXING SHOULD TAKE PLACE WITH WINDS
BECOMING STRONG IN THE AFTERNOON. HUMIDITIES SHOULD STILL REMAIN
BELOW 15 PERCENT AT LEAST IN THE RENO/CARSON CITY AREAS AND UP INTO
NRN WASHOE COUNTY. THE SPEED OF THE TROUGH WILL DETERMINE HOW FAST
THE HUMIDITY COMES UP FROM TAHOE INTO LASSEN COUNTY...BUT ALL ZONES
NORTH OF HIGHWAY 50 COULD POTENTIALLY SEE RED FLAG CONDITIONS.
WATCHES MAY NEED TO BE ISSUED OVER THE WEEKEND. WINDS WILL LIKELY
REMAIN GUSTY OVERNIGHT MONDAY AS THE TROUGH MOVES THROUGH. BENINATO

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 31, 11:09 AM PST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1209 PM PDT FRI AUG 31 2007

CAZ072-NVZ002-003-312000-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
1209 PM PDT FRI AUG 31 2007

...MORE RAIN AND THUNDERSTORMS FOR LAKE TAHOE AND PARTS OF WESTERN
NEVADA...

AT 1215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS THE SOUTH AND
EAST PORTIONS OF THE LAKE TAHOE BASIN...NORTHERN ALPINE
COUNTY...MUCH OF DOUGLAS COUNTY...MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS BETWEEN
ONE TENTH AND ONE QUARTER INCH...AND REDUCED VISIBILITIES TO LESS
THAN THREE MILES AT TIMES...ARE EXPECTED WITH THIS AREA OF RAIN AND
THUNDERSTORMS.

THIS RAIN WILL REACH CARSON CITY...WASHOE VALLEY...AND DAYTON BY
1230 PM PDT. EXPECT WET ROADS AND REDUCED VISIBILITY ALONG HIGHWAY
395 BETWEEN RENO AND TOPAZ LAKE INTO THE EARLY AFTERNOON.

LIGHTER RAIN WILL MOVE ALONG INTERSTATE 80 BETWEEN LOCKWOOD AND
FERNLEY...AND ACROSS HIGHWAY 447 BETWEEN WADSWORTH AND PYRAMID LAKE
THROUGH 1 PM.

MJD
Special weather statement, Aug 31, 12:18 PM PST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
118 PM PDT FRI AUG 31 2007

CAZ070-071-NVZ005-312100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
118 PM PDT FRI AUG 31 2007

...STRONG THUNDERSTORMS ACROSS NORTHERN LASSEN AND MODOC COUNTIES
MAY PRODUCE LOCAL FLOODING...

AT 114 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM NEAR BIEBER IN LASSEN COUNTY TO
THE FORT BIDWELL AND CEDARVILLE AREAS IN MODOC COUNTY.  THE STORMS
WERE MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM. EXPECT LOCAL FLOODING OF
ROADWAYS AND IN AREAS OF STEEPER TERRAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JAH
Special weather statement, Aug 31, 2:30 PM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
330 PM PDT FRI AUG 31 2007

CAZ070-071-NVZ005-010000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
330 PM PDT FRI AUG 31 2007

...STRONG FAST MOVING STORMS WITH GUSTY WINDS AND HEAVY RAIN...

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERAL STRONG THUNDERSTORMS OVER NORTHEAST LASSEN COUNTY AND
NORTHERN WASHOE COUNTY.  THE STORMS ARE TRACKING NORTHEAST AT 20 TO
30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE
QUARTER INCH IN LESS THAN 30 MINUTES...AND WIND GUSTS NEAR 55 MPH.
BLOWING DUST WILL ALSO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

TWO AUTOMATED WEATHER STATIONS IN NORTHERN WASHOE COUNTY HAVE
REPORTED 57 MPH WIND GUSTS WITH THESE STORMS.

IF YOU ARE IN NORTHERN WASHOE COUNTY AND NORTHEASTERN LASSEN
COUNTY...INCLUDING TRAVELING ALONG HIGHWAYS 447 NORTH OF GERLACH AND
AND HIGHWAY 395 NORTH OF RAVENDALE...BE PREPARED FOR THESE STORMS.
STAY TUNED TO NOAA ALL HAZARDS RADIO...OR WEATHER.GOV/RENO ON THE
INTERNET.

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Western Nevada Basin and Range

When
August 31, 4:15 PM PST to 4:34 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Amateur Radio
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Strong thunderstorm outflow winds caused a dust storm in western Pershing County. Winds were estimated at between 40 and 50 mph. Visibility was reduced to less than 100 feet.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48700.